As of April 26, 2018, the revised Product Labeling with the Medication Guide for all gadolinium-based contrast agents (GBCAs) were posted on the FDA’s website. The FDA announced on December 15, 2017, that it was requiring GBCA manufacturers to revise product labeling and create a Medication Guide for each GBCA. The purpose of the Medication Guide is to provide patients with information about gadolinium retention in the body so that they can make an informed decision before agreeing to have an MRI with contrast – an MRI with a gadolinium-based contrast agent. Gadolinium (Gd) is a toxic metal and any amount that remains in the brain and other parts of the body has the potential to have a harmful effect. While the linear GBCAs are the least stable, macrocyclic agents have been found to leave residual gadolinium in patients’ bodies as well. The long-term effects of gadolinium deposition are still unknown; however, research is ongoing.
The Medication Guide for each agent mentions “many doses of gadolinium medicines” as a possible risk factor. Gadolinium-based contrast agents are intravenously administered prescribed drugs that can have a toxic effect even after one dose of contrast. Currently, no one knows why some patients become symptomatic after having one or more MRIs with a GBCA, while others do not. However, it appears that everyone retains an unknown amount of gadolinium from each dose of a gadolinium-based contrast agent they receive.
Links to the new Product Labeling for each agent are provided below. (more…)
On July 21, 2017, the European Medicines Agency (EMA) confirmed previous recommendations to suspend the use of three linear gadolinium-based contrast agents (GBCAs) used for MRIs, citing potential risks from brain deposition of gadolinium. The use of one other linear GBCA will be restricted to liver scans.
The 3 suspended agents are Magnevist (gadopentetic acid), Omniscan (gadodiamide), and OptiMark (gadoversetamide). The agent restricted to liver scans is MultiHance (gadobenic acid).
Read the article on Aunt Minne about this action here:
The official announcement from the EMA can be found here:
Additional information on the EMA website can be found here:
We are encouraged by the EMA’s action and believe that the FDA should take a similar stance.
Patients and their doctors should report all adverse events and clinical symptoms to the FDA or the appropriate governing authority in their country. Chronic symptoms that develop soon after MRIs with contrast could be manifestations of the harm done by gadolinium deposition in the brain, bones, and elsewhere in the body.
March 10, 2017 – A committee of the European Medicines Agency (EMA) has recommended the suspension of the marketing authorizations for four linear gadolinium-based contrast agents (GBCAs) used for MRI scans because of concerns about small amounts of gadolinium from administered GBCAs being deposited in the brain.
At the completion of its year-long review of GBCAs, the EMA’s Pharmacovigilance and Risk Assessment Committee (PRAC) “found convincing evidence of accumulation of gadolinium in the brain from studies directly measuring gadolinium in brain tissues and areas of increased signal intensity seen on MRI scan images many months after the last injection of a gadolinium contrast agent”.
Linear agents recommended for suspension by the PRAC are:
Gadobenic acid, marketed as MultiHance by Bracco Diagnostics Inc.
Gadodiamide, marketed as Omniscan by GE Healthcare
Gadopentetic acid, marketed as Magnevist by Bayer HealthCare Pharmaceuticals
Gadoversetamide, marketed as OptiMARK by Mallinckrodt Inc.
The PRAC’s final recommendations will be sent to the Committee for Medicinal Products for Human Use (CHMP) for its opinion. Further details will be published when CHMP renders its opinion regarding the removal of the four linear agents from the market.
In its press release, the PRAC noted that deposition of gadolinium in other organs and tissues has been associated with rare side effects of skin plaques and Nephrogenic Systemic Fibrosis (NSF). It also noted that “non-clinical laboratory studies have shown that gadolinium can be harmful to tissues”.
The PRAC said that two linear agents will remain available: gadoxetic acid (brand name Eovist), used at a low dose for liver scans, since it meets an important diagnostic need in patients with few alternatives, and a formulation of gadopentetic acid injected directly into joints because its gadolinium concentration is very low. The PRAC indicated that both agents should be used at “the lowest dose that enhances images sufficiently to make diagnoses and only if unenhanced scans are not suitable”.
On July 27, 2015, the FDA issued its first, and so far only, Safety Announcement regarding gadolinium retention in the brain following repeated use of a GBCA for MRIs. It acknowledged that trace amounts of gadolinium may stay in the body long-term, and noted that “recent studies conducted in people and animals have confirmed that gadolinium can remain in the brain, even in individuals with normal kidney function”.
The 2015 announcement said that the FDA, including its National Center for Toxicological Research (NCTR), “will study this possible safety risk further”. As of this writing, the FDA has made no further public safety announcements regarding the use of gadolinium-based contrast agents.
It remains to be seen if the FDA will follow the lead of the EMA and suspend the use of the linear GBCAs. Three of the four suspended agents are linked to the most unconfounded cases of NSF, and they are among the most widely used GBCAs for magnetic resonance imaging (MRI) procedures.
PRAC concludes assessment of gadolinium agents used in body scans and recommends regulatory actions, including suspension for some marketing authorisations. EMA/157486/2017. http://www.ema.europa.eu/docs/en_GB/document_library/Press_release/2017/03/WC500223209.pdf
A new study by Radbruch et al concerning gadobutrol has been published online ahead-of-print in Investigative Radiology. The paper, High Signal Intensity in the Dentate Nucleus and Globus Pallidus on Unenhanced T1-Weighted Images: Evaluation of the Macrocyclic Gadolinium-Based Contrast Agent Gadobutrol, did not find signal increases in the dentate nucleus (DN) or in the globus pallidus (GP) after serial administrations of gadobutrol (Gadovist, Bayer Healthcare). The study included 30 patients who had received at least 5 MRI examinations with only Gadovist.
The findings are in contrast to a previously published study by Stojanov et al that we reported about. That paper was titled, Increasing signal intensity within the dentate nucleus and globus pallidus on unenhanced T1W magnetic resonance images in patients with relapsing-remitting multiple sclerosis: correlation with cumulative dose of a macrocyclic gadolinium-bases contrast agent, gadobutrol (European Radiology, 2015).
Radbruch and his colleagues concluded that their finding “adds further support to the hypothesis that the molecular structure of a gadolinium-based contrast agent as either macrocyclic or linear is a crucial factor for its potential to cause gadolinium deposition in the brain”. The authors also noted that future studies are needed to assess this hypothesis.
I agree that additional research is needed. I would be interested to find out if gadolinium from macrocyclic agents is being deposited in the brain, but perhaps in smaller quantities than from linear agents. If so, it might be that the amount of deposited gadolinium has to reach a certain level before signal increases are detected on magnetic resonance images (MRI). Still to be determined are the long-term effects of any amount of gadolinium deposition in the brain or elsewhere in the body.
Radbruch, A., Weberling, L. D., Kieslich, P. J., Hepp, J., Kickingereder, P., Wick, W., … Bendszus, M. (2015). High-Signal Intensity in the Dentate Nucleus and Globus Pallidus on Unenhanced T1-Weighted Images: Evaluation of the Macrocyclic Gadolinium-Based Contrast Agent Gadobutrol. Investigative Radiology, 50(12). Retrieved from http://journals.lww.com/investigativeradiology/Fulltext/2015/12000/High_Signal_Intensity_in_the_Dentate_Nucleus_and.1.aspx
Stojanov, D. A., Aracki-Trenkic, A., Vojinovic, S., Benedeto-Stojanov, D., & Ljubisavljevic, S. (2015). Increasing signal intensity within the dentate nucleus and globus pallidus on unenhanced T1W magnetic resonance images in patients with relapsing-remitting multiple sclerosis: correlation with cumulative dose of a macrocyclic gadolinium-based contrast age. European Radiology. http://doi.org/10.1007/s00330-015-3879-9